In 2002, 40 to 50 heavily armed Chechens stormed the Dubrovka Theater in Moscow, taking 850 hostages. Ultimately Russian FSB retook the theater after deploying an “unknown” gas which rendered everyone in the theater unconscious. 130 hostage deaths occurred from the gas. Though never fully acknowledged by Russia, the gas was felt to be a mix of halothane (an inhalation anesthetic) and carfentanil or remifentanil, both synthetic opioids. Many of the hostages who died were felt to have been opioid overdosed. Many likely asphyxiated from poor airway positioning and the receiving hospitals having no idea what agent had been used or what they were treating.1
The use of opioids like hydrocodone, oxycodone, morphine, heroin, and fentanyl cause pinpoint pupils, and both central nervous system, and respiratory depression. Medically, this is known as the “opioid toxidrome.” In higher doses, these effects can be fatal. Fentanyl is 100 times stronger than morphine. Currently, the CDC claims that 75% of opioid drug overdose deaths in the US are caused by fentanyl use.2
Naloxone (trade name Narcan) was first synthesized in 1961 and has been widely used by EMS for decades. It is an antagonist to the mu receptor where opioids exert their effect. Essentially it “reverses” the effect of the opioid on the body. In those who are opioid-dependent, this can lead to immediate and drastic withdrawal symptoms. Though very uncomfortable, they are rarely life-threatening.
“Dosing of naloxone is based on the goal of restoring adequate respiratory function while minimizing the risk of withdrawal symptoms.” 3 Naloxone facilitates the survival of the opioid overdosed patient from their ingestion, without experiencing significant withdrawal which can trigger violence and frequently a refusal to be transported to the emergency department. We achieve this in EMS by using low doses of naloxone, frequently 0.4 to 0.5 mg IV (2mg IM or IN).
However, with the increased potency of fentanyl and the more recent appearance of carfentanil as a drug of abuse, there is concern it might take much larger doses of naloxone for reversal of these agents. Carfentanil is a large animal tranquilizer/opioid, 100 times stronger than fentanyl. Some have suggested 6 to 8 mg IM as an appropriate naloxone dosing for carfentanil overdose.
With the prevalence of public access to Narcan programs using largely intra-nasal naloxone, this is problematic. IN naloxone doesn’t reach its peak serum concentration for 15 to 30 minutes after administration and it is only 25-50% bio-available, meaning less than half of what you give the patient by this route has any effect.
Patients who overdose and receive IN naloxone are 2.17 times more likely to need additional doses compared to receiving naloxone by other routes. 4 This led to the CDC approving 4 mg IN doses of naloxone for public use.
Interestingly, naloxone administered to non-opioid-dependent individuals causes absolutely no symptoms until at least 1 mg/kg are given. 5
What does all this mean? If you were giving naloxone to an opioid overdose and you thought they had the potential to be opioid-dependent, start low. If you don’t think they are opioid-dependent, but somehow still opioid overdosed, like casualties from the Dubrovka theater, I would seriously consider a higher than usual dose of naloxone.In either case, if they didn’t respond to traditional naloxone dosing, either they overdosed with a strong synthetic opioid or you have the wrong diagnosis.
1Wax PM, Becker CE, Curry SC. Unexpected “gas” casualties in Moscow: a medical toxicology perspective. Ann Emerg Med. 2003 May;41(5):700-5. doi: 10.1067/mem.2003.148. Erratum in: Ann Emerg Med. 2003 Aug;42(2):265. PMID: 12712038.
2 Moss RB, Carlo DJ. Higher doses of naloxone are needed in the synthetic opiod era. Subst Abuse Treat Prev Policy. 2019 Feb 18;14(1):6. doi: 10.1186/s13011-019-0195-4. PMID: 30777088; PMCID: PMC6379922
3Williams K, Lang ES, Panchal AR, Gasper JJ, Taillac P, Gouda J, Lyng JW, Goodloe JM, Hedges M. Evidence-Based Guidelines for EMS Administration of Naloxone. Prehosp Emerg Care. 2019 Nov-Dec;23(6):749-763. doi: 10.1080/10903127.2019.1597955. Epub 2019 Apr 17. PMID: 30924736\
4Yousefifard M, Vazirizadeh-Mahabadi MH, Neishaboori AM, Alavi SNR, Amiri M, Baratloo A, Saberian P. Intranasal versus Intramuscular/Intravenous Naloxone for Pre-hospital Opioid Overdose: A Systematic Review and Meta-analysis. Adv J Emerg Med. 2019 Nov 16;4(2):e27. doi: 10.22114/ajem.v0i0.279. PMID: 32322795; PMCID: PMC7163267
5Rzasa Lynn R, Galinkin JL. Naloxone dosage for opioid reversal: current evidence and clinical implications. Ther Adv Drug Saf. 2018 Jan;9(1):63-88. doi: 10.1177/2042098617744161. Epub 2017 Dec 13. PMID: 29318006; PMCID: PMC5753997